Kansas, 2018

Hail and Damaging Winds in Kansas, June 23 to 24, 2018

June 23 to 24, 2018 · NWS DDC · 8 events in 5 counties and zones

Another round of thunderstorms developed as a warm front began lifting back north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Another round of thunderstorms developed as a warm front began lifting back north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 23, 1:22 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jun 23, 1:22 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
222 PM CDT Sat Jun 23 2018

...updated discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 222 PM CDT Sat Jun 23 2018

Convection continues to bloom across the high plains of eastern Colorado
this afternoon. This is the main focus for tonight's weather. A resultant
small complex of storms is expected to march across the Kansas prairie
later tonight. Convective outflows of 50-60 mph will be the main hazard
with this activity. 3 km NAM is an outlier compared to NMMB/ARW/EC,
so this model was tossed out. Otherwise, lows heading into Sunday morning
will be in the 60s.

.LONG TERM...(Sunday night through Saturday)
Issued at 222 PM CDT Sat Jun 23 2018

Attention the turns to Sunday for impacting weather. A large 500-hPa
trof will swing out with a much stronger 250-hPa jet impacting the
state of Kansas. This will set the stage for severe thunderstorms tomorrow
afternoon and evening. In addition, PWATs greater than 1.50" spells
out the concern for heavy rainfall and flooding. This is particularly
true late Sunday evening as 900 to 700-hPa waa strengthens.

Forecasting hazards other than flooding for tomorrow is difficult.
Much depends on where the mesoscale boundaries will reside. The small
complex moving across the area in the short term period will undoubtedly
impact hazards for tomorrow. Meso models show that the convective model
tomorrow could potentially be messy with HPish supercells. Forecast
soundings also suggest this with backing upper level winds, which typically
always favors HPs. Forecast LHP values start out as high then quickly
decreases tomorrow evening as these upper level winds back. Think that
water loading associated with the high PWAT environment could potentially
keep hail size down. Will go with 1.5 to 2.5" hail for now. A bigger
threat other than hail tomorrow is convective outflows of 70-80 mph.
The BL should be pretty mixed tomorrow, particularly within/near the
warm sector. Cannot rule out an isolated tornado tomorrow, however,
low level shear does not look that great as far as tornadoes are concerned.

The rest of the forecast was left as is with fb pops and temps.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1200 PM CDT Sat Jun 23 2018

A couple of concerns for the TAFs. First, if late night convection coming
from Colorado will impact the terminals. If this were to come into
fruition, TSRA could be psbl late tonight mainly for KGCK/KDDC. Confidence
though is not high enough to insert in the TAFs right now. Convection
will be likely tomorrow with +TSRA in the afternoon and evening. Second
concern will be IFR to MVFR cigs tomorrow morning as moisture continues
to move in. Lastly, winds will be fairly light through pd.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  67  90  63  88 /  80  80  70   0
GCK  66  81  60  87 /  40  30  50   0
EHA  64  89  59  89 /  20  20  30   0
LBL  67  91  62  89 /  20  70  50   0
HYS  67  82  62  86 /  10  90  60  10
P28  69  94  67  89 /  30  70  80  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, Jun 23, 2:01 AM CST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
301 AM CDT Sat Jun 23 2018

KSZ030-031-043>046-061>066-074>081-084>090-241000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
301 AM CDT Sat Jun 23 2018 /201 AM MDT Sat Jun 23 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

An isolated strong to marginally severe thunderstorm or two will
be possible overnight west or north of Garden City. The main
hazards from these storms, if they develop, will be hail up to
quarters and wind gusts of 50 to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------

Severe thunderstorms can be expected across western Kansas on
Sunday. These storms will be capable of producing hail tennis ball
size hail and damaging winds over 60 mph. Heavy rainfall will
also be possible from these storms which may result in localized
flooding issues. There will also be a slight chance for an isolate
tornado or two.

Days 2-7 Hazards
----------------
* Sunday
  - Flooding: Limited risk
  - Lightning: Significant risk
  - Severe thunderstorm: Elevated risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Excessive heat: Elevated risk
  - Fire weather: Significant risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Elevated risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The radar

The Dodge City radar (KDDC), 69 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Finney

When
June 23, 4:36 PM CST
Where
Finney County, 0.54 mi E of (Gck)garden City Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.930, -100.720

Thunderstorm Wind, Lane

When
June 23, 8:40 PM CST
Where
Lane County, 3.62 mi SSE of Dighton
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.430, -100.450

Thunderstorm Wind, Ford

When
June 23, 9:39 PM CST
Where
Ford County, 2.14 mi NNW of Dodge City
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
37.780, -100.030

Hail, Grant

When
June 23, 9:55 PM CST
Where
Grant County, 0.88 mi NW of Stano Station
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.580, -101.510

Thunderstorm Wind, Ford

When
June 23, 9:57 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Ford

When
June 23, 9:58 PM CST
Where
Ford County, 2.64 mi NW of Dodge City
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.780, -100.050

Winds were estimated to be 65 to 70 MPH.

Thunderstorm Wind, Ford

When
June 23, 10:05 PM CST
Where
Ford County, (Ddc)dodge City Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
37.770, -99.970

Thunderstorm Wind, Barber

When
June 24, 12:16 AM CST
Where
Barber County, 0.69 mi N of (P28)medicine Lodge
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
37.280, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769952, 769953, 769954, 769957, 769958, 769951, 769960, 769961.